Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 257, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 23, 2016, 6:44 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 23, 2016, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 153 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
527
WUUS54 KAMA 232344
SVRAMA
TXC211-483-240030-
/O.NEW.KAMA.SV.W.0257.160823T2344Z-160824T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
EASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 730 PM CDT
* AT 643 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAKE MARVIN TO 5 MILES EAST OF ALLISON...MOVING
NORTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES
IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ALLISON AND LAKE MARVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3558 10018 3587 10031 3599 10016 3597 10000
3551 10000
TIME...MOT...LOC 2343Z 241DEG 24KT 3591 10015 3558 10000
HAIL...1.00IN
WIND...70MPH
$$
JC2 follow-up statements
957
WWUS54 KAMA 240006
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT TUE AUG 23 2016
TXC483-240015-
/O.CAN.KAMA.SV.W.0257.000000T0000Z-160824T0030Z/
WHEELER TX-
706 PM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHEELER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3569 10007 3580 10018 3588 10009 3589 10000
3564 10000
TIME...MOT...LOC 0005Z 283DEG 8KT 3581 10012 3565 10000
$$
TXC211-240030-
/O.CON.KAMA.SV.W.0257.000000T0000Z-160824T0030Z/
HEMPHILL TX-
706 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL HEMPHILL COUNTY...
AT 705 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF LAKE MARVIN TO 4 MILES WEST OF
REYDON...MOVING EAST AT 10 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES IS
EXPECTED.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL HEMPHILL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3569 10007 3580 10018 3588 10009 3589 10000
3564 10000
TIME...MOT...LOC 0005Z 283DEG 8KT 3581 10012 3565 10000
HAIL...1.00IN
WIND...70MPH
$$
JC606
WWUS54 KAMA 240026
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE AUG 23 2016
TXC211-240036-
/O.EXP.KAMA.SV.W.0257.000000T0000Z-160824T0030Z/
HEMPHILL TX-
726 PM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HEMPHILL COUNTY
WILL EXPIRE AT 730 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 3569 10007 3580 10018 3588 10009 3589 10000
3564 10000
TIME...MOT...LOC 0026Z 241DEG 24KT 3581 10012 3565 10000
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:23 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 23, 6:23 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 623 PM CDT TUE AUG 23 2016 .AVIATION... Ongoing convection near the KAMA terminal and anticipated convection this evening will keep confidence low for the 00Z TAF cycle. Thunder will be a possibility for the KAMA terminal through the first few hours of this TAF cycle with shower activity expected through the better part of the overnight hours. Have carried prevailing SHRA through 12z tomorrow morning but expect updates should storms clear the terminal sooner than expected. The heavy downpours with storms that move over the terminal could significantly lower flight categories. A lull in convective activity is anticipated for the late morning hours before the next round of convection develops late tomorrow afternoon/evening. Have left mention of this round out of the TAF due to low confidence on timing. KDHT and KGUY should remain clear of convection this evening, but will watch closely as storm outflows approach the terminals. Wind should remain out of the south-southwest direction with gust potential diminishing after sunset. Gusts will return once again tomorrow morning during the late morning hours. As with KAMA, have left mention out for now given timing uncertainty. && .PREV DISCUSSION... /Issued 334 PM CDT TUE AUG 23 2016/ DISCUSSION... Scattered convection has already begun to develop mainly south of the Panhandles...with recent development over the SE Texas Panhandle. We expect to see further development of convection as we go into the late afternoon and evening hours along and south of a convergence boundary stretching roughly from Amarillo to Beaver. Instability values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear will likely lead to pulse style storms. This would indicate that brief gusty winds and heavy downpours would be the primary hazards with storms this afternoon. Overnight, instability will be on the decline but embedded weak disturbances will help to keep precip chances possible across the southeastern Texas Panhandle through the overnight hours. A brief lull in convective activity is expected during the late morning hours on Wednesday. This precipitation reprieve won't last long past noon as convection is anticipated to develop along and ahead of a pacific front that will sneak into the northwest zones. While instability values will be similar compared to Today, our deep layer shear values of 30 kts will present a better chance for organized convection. This means a strong to severe storm can't be ruled out and the primary hazards will be damaging wind gusts and hail. While forecast PWAT values remain below the +2SD for this time of year (1.5 inches), storm motions show the potential for training storms which could lead to locally higher rainfall amounts and potentially localized flooding. Precip chances will persist through the overnight hours with primary hazards switching from severe to hydro during the late evening hours as the low-level jet ramps up. There is some difference between model outputs on how far south the front will push Friday night with the NAM being the most aggressive. The NAM pushes the front south of the area by Thursday morning which seems plausible given the additional push southward from convective outflows. The ECMWF is slightly behind the NAM to bring the front south of us by Thursday mid-day with the GFS stalling the front over the Panhandles. The forecast reflects the more aggressive southerly push of the front but recovers quickly which leans back towards the ECMWF and GFS in the following days. The result shows precip chances persisting well into Thursday before we start to see precip chances lessen towards the weekend. Persistent southeasterly flow aloft starting Friday night will allow weak disturbances to move across the Panhandles to keep low-end pops in the forecast into early next week. Expect these chances to change as we move forward in time as slight changes in timing will have significant changes in the chance and location of precip. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14
Hazardous weather outlook, Aug 23, 3:12 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 312 PM CDT TUE AUG 23 2016 OKZ001>003-TXZ001>020-241000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 312 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND OVERNIGHT ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE TEXAS AND EASTERN OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN HAZARDS BEING DAMAGING WIND GUSTS...HAIL...AND LOCALIZED FLOODING. THUNDERSTORM CHANCES PERSIST THURSDAY THROUGH MONDAY. WHILE AN ISOLATED STRONG STORM CAN'T BE RULED OUT...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING IF A WARNING IS ISSUED FOR YOUR AREA.
In the hours before
Special weather statement, Aug 23, 3:25 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT TUE AUG 23 2016 TXZ014-015-232130- GRAY TX-WHEELER TX- 325 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND GRAY COUNTIES UNTIL 430 PM CDT... AT 324 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF BRISCOE TO 9 MILES NORTHEAST OF GROOM. MOVEMENT WAS NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PAMPA...BRISCOE...WHEELER...MCLEAN...LEFORS...LAKE MCCLELLAN... ALLISON...KINGSMILL...TWITTY...NEW MOBEETIE... KELLERVILLE AND MOBEETIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3525 10002 3520 10109 3561 10108 3562 10000 TIME...MOT...LOC 2024Z 247DEG 33KT 3554 10035 3532 10102 JC
Special weather statement, Aug 23, 4:24 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE AUG 23 2016
TXZ010-014-015-232230-
GRAY TX-WHEELER TX-HEMPHILL TX-
424 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY AND SOUTHERN HEMPHILL COUNTIES UNTIL 530 PM CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF REYDON TO 9 MILES WEST OF NEW
MOBEETIE. MOVEMENT WAS EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...ALLISON...NEW MOBEETIE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3538 10059 3562 10066 3562 10054 3568 10054
3576 10035 3579 10000 3544 10000
TIME...MOT...LOC 2123Z 251DEG 23KT 3563 10001 3551 10061
JCLocal storm report, Aug 23, 5:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 N MOBEETIE 35.56N 100.44W
08/23/2016 E1.00 INCH WHEELER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1600657
COCKRELLLocal storm report, Aug 23, 5:25 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 5 ENE BRISCOE 35.62N 100.22W
08/23/2016 WHEELER TX FIRE DEPT/RESCUE
LARGE TREE BLOWN IN HALF
&&
EVENT NUMBER AMA1600658
COCKRELLLocal storm report, Aug 23, 5:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 6 E CANADIAN 35.92N 100.28W
08/23/2016 M61 MPH HEMPHILL TX MESONET
&&
EVENT NUMBER AMA1600659
COCKRELLLocal storm report, Aug 23, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG CANADIAN 35.91N 100.38W
08/23/2016 HEMPHILL TX PUBLIC
TREES BLOWN DOWN.
&&
EVENT NUMBER AMA1600660
COCKRELLThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:05 AM CDT | Special Weather Statement | AMA | Deaf Smith, Hartley, Oldham | 40 min |
| Aug 23, 3:25 PM CDT | Special Weather Statement | AMA | Gray, Wheeler | 65 min |
| Aug 23, 4:24 PM CDT | Special Weather Statement | AMA | Wheeler | 66 min |
| Aug 23, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 64 min |
| Aug 23, 5:48 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.